Hi I recently just started taking the Caltrate plus chewables and have noticed that I have been constipated. I have IBS-D, so as you can see I find this weird. Did anyone else experience this when they first started taking them? I was taking 2, but know I have dropped it down to one this week, so I will see how it goes. Any advice would be great. Thanks!
Hi Healthnut! I have just joined this board and noticed your post right away. I too had a problem when I first started with calcium. Are they 600 mg? I was taking 1 in the morning, and 1 at dinner and became C. I now take a half one morn. and half at night. It seems to be working well. It like medication is trial and error. I would keep trying though, as it has helped many people. I take caltrate colon health tablets. Good Luck, and hope to hear its working for you! catlover
Yes, the calcium can be constipating. That's why you may find it recommended on this board for those who suffer IBS-D. Just cut down on the dosage until you find what gives you control of the D without causing too much C.
Last edited by moderator4; 07-31-2004 at 07:55 AM.
Can you tell me if there are differences in calcium supplements? I have been taking calcium/magnesium supplements for 2 weeks along with a dose of metamucil and 2 acidopholis tablets, should I increase the calcium dose? I am taking 2 which is what is recommended on the label, or maybe it takes a while to become effective because I still have diarrhea every morning, I feel better but still have to run for the bathroom every morning. Thanks for your help.
Hi, thanks so much for replying. I actually have cut them in half and take half in morning then half at night, definetly seems to help! Yall are right, medicine is trial and error. LOL! Thanks so much. Too think I have been living so miserably my whole life, and a little thing like calcium can make such a big difference. So glad I read these boards, it's been a real life saver!
You are very welcome healthnut, and I am glad you are feeling better! TOOLGIRL, there is a difference in calcium. I am not an expert, but I understand that magnesium will cause D. I think they all have a little magnesium in them, it depends on the dosage. I reccomend caltrate calcium colon health tablets. You should notice a difference almost right away, although it doesnt work for everyone, most are having good luck with it. Hope you will keep us posted on your progress! GOOD LUCK! catloverlou
I just started Caltrate with Vitamin D after reading here about it. I have started with 600 mg. a day. I am also taking Lotronex which is helping a little but my system needs something else too. I was interested in the explanation of how the calcium helps absorb liquids. Strangely enough, the day after I took the Caltrate I had NO diarrhea but I did today. So I am still playing with the dose. I don't know if it has to be in one's system a while before it works or what? But I am certainly giving it a try. Thanks for the tip.
Hi there - it sounds like you're taking the maximum dosage for control. You may have to talk to a doctor about the reason for your continued diarrhea. My problem ended up being because of bile salt diarrhea related to gall bladder removal, and I now have to take prescrption medication too.
It's not a perfect solution - I still have breakthrough diarrhea when I have a "virus", but at least it's not a daily occurrence anymore.
Last edited by moderator4; 07-31-2004 at 07:57 AM.
Hi, the supplements are making my stool bulk up a bit but still have the diarrhea, have colonoscopy next wednesday and hopefull get some real answers after that. I am wondering if I should be taking the colon health calcium instead of the calcium/magnesium or in addition to, I don't want to stop the magnesium because it helps with this horrible upper chest gas pain I get. Thanks for your help
I would recommend continuing the calcium/mag pills if they're helping your gas problem. The colon health ones advertised are the same amount of calcium, just without the magnesium. Take what works for you.
Last edited by moderator4; 07-31-2004 at 08:00 AM.
I was told 7 days before the procedure to stop taking any kind of aspirin product, NSAIDS, herbal supplements, vitamins with iron, or iron supplements,now calcium doesn't fall under that category does it? I have been wondering if I should stop taking it until after colonoscopy? I guess I can call GI office today. Thanks for your kind words and advice.
Hi toolgirl. Sounds like you might need to call the doctor just to be sure. I know you're supposed to be off blood thinners, aspirin, NSAIDS and like that, but I didn't know that you are also supposed to stop taking vitamin suppplements. I can understand the herbal supplements since they may interefere with anesthesia and test results.
Best to call your doctor. They may let you stay on them since it's controlling your diarrhea.
Lynda B, was glad to hear that the calcium is helping. Have you tried upping the dosage? I take 1200 mg. a day along with my digest advantage and it works wonders for me. I started to notice the difference almost as soon as I started, at least within 2 or 3 days. Hope it continues to work!! catlover
the magnesium helps with this horrible chest gas pain i was getting, Iwill take diarrhea over that pain anyday, but I have been battling the diarrhea for a year now, colonoscopy finally wednesday. Its funny the very same supplements I am taking (calcium/mag) constipated my mom real bad. Anyway looking forward to getting it over with and my life back on track.